This site is intended for health professionals only
Wednesday 28 September 2016 Instagram
Share |

Alternative remedies "are harmful"

Alternative remedies "are harmful"

Parents have been warned that alternative remedies can be dangerous for children, even resulting in their death.

Experts said sometimes people mistakenly see them as "more natural" with fewer side-effects than traditional treatments.

After analysing monthly data reported to the Australian Paediatric Surveillance Unit between 2001 and 2003, the health professionals warned of adverse reactions for youngsters in the journal Archives of Disease in Childhood.

Their study showed that during this period there were 39 separate incidents of side-effects linked with the treatments, including four deaths.

The affected children ranged from small babies to 16-year-olds, while the effects ranged from mild to severe.

In 25 cases (64%), the adverse events were rated as severe, life-threatening or fatal.

Meanwhile, for 30 cases (77%) the issues were "probably or definitely" related to complementary medicine, and in 17 (44%) the patient was regarded as being harmed by a failure to use conventional medicine.

The reports revealed that all four deaths were the result of a failure to use conventional treatments.

One death involved an eight-month-old baby admitted to hospital "with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of three months for 'congestion'.

"Another death involved a 10-month-old infant who presented with septic shock following treatment with homeopathic medicines and dietary restriction for chronic eczema."

The third death was sudden and "was reported in a child who had presented with multiple seizures, including one with cardio-respiratory arrest".

"In this case, a number of different complementary and alternative medicine therapies had been used instead of anti-convulsant therapy due to concerns about potential drug side effects."

The fourth death was of a child who needed blood-clotting drugs but was given complementary medicine instead.

Some other children were given echinacea, which is thought to be linked to the adverse reaction of poor growth. Gingko-ginseng was linked to bleeding as a side-effect.

Other reactions included constipation, pain, mouth ulcers, seizures, vomiting, infections and malnutrition.

Parents sought to treat anything from constipation to clotting disorders, diabetes to cerebral palsy.

The authors, from the Royal Children's Hospital in Melbourne, said: "Many of the adverse events associated with failure to use conventional medicine resulted from the family's belief in complementary and alternative medicine and determination to use it despite medical advice."

Copyright © Press Association 2010

Archives of Disease in Childhood

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?